A few weeks ago I saw a 90 year old retired doctor, whose physician daughter brought him in, with one completely ruptured Achilles tendon and one partially ruptured. Usually these require significant trauma – which he did not have. What was the cause? In his case the tendon ruptures were the result of his having taken Cipro, a Fluoroquinolone antibiotic for an infection. In fact such tendon injuries, and other complications with use of these antibiotics are relatively common so that the FDA on 7/26/2016 wrote:
A recent study from the US Naval Academy has shown that the use of NSAIDs (nonsteroidal anti-inflammatory drugs) such as advil, motrin, aleve, diclofenac and meloxicam around the time of surgery or afterward.
Long term use of osteoporosis drugs linked to INCREASED risk of fractures
Yet another study has appeared showing an increased risk of problems with bisphosphonate drugs for osteoporosis. Bisphosphonate drugs such as Fosamax and Boniva appear to show a slight reduction in fracture risk in osteoporotic patients in short term use. However prior studies have shown an increased risk of spontaneous femur fractures requiring surgery and also osteonecrosis of the jaw when used for five years. Now a new study from the West Coast has also shown that the risk of fractures actually goes up with use over 10 years compared to use for two years.